Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Green Bay, WI

August 9, 2001Kewaunee County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 9, 2001, 1:48 PM CDT for Kewaunee County, Wisconsin. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 1:48 PM CDT (18:48 UTC)
Expired
Aug 9, 2001, 2:30 PM CDT
In force
42 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Kewaunee County, WI

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:05 PM CDTThunderstorm Wind 50 EAlgoma, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS53 KGRB 091849
SVRGRB
WIC061-091930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
148 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KEWAUNEE COUNTY IN WISCONSIN

* UNTIL 230 PM CDT

* AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR BRUSSELS...OR 13 MILES SOUTHWEST OF STURGEON BAY. IT
  WAS MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  ALGOMA BY 155 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF
60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

$$

LAT...LON 4468 8761 4466 8775 4446 8749 4467 8738

TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:00 AM CDT, 9 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 4:00 AM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT THU AUG 9 2001

SIG CHANGES TO LARGE SCALE PATTERN WELL UNDERWAY. STG SHRTWV TRACKING
ACRS SRN CANADA WL HELP ESTABLISH MEAN TROF OVER ERN NOAM. ONCE TROF IS
ESTABLISHED...RIDGE SHOULD GRADUALLY REBUILD OVER THE ROCKIES. THE
RESULT WL BE THAT AFTER TDA...MY FCST AREA WL EXPERIENCE A PERIOD OF WX
WITH LOW HUMIDITIES...TEMPS AT OR A BIT BLO NORMAL...AND ONLY A MINIMAL
CHC OF SIG PCPN.

TRANSITION TO THAT PATTERN WL OCCUR TDA AS VERY WARM HUMID AIR MASS GETS
DISPLACED BY STG COLD FRONT SWEEPING EWD FROM THE NRN PLAINS. THINGS HV
NOT EXACTLY GONE ACCORDING TO PLAN THUS FAR. HAD BEEN EXPECTING
ORGANIZED CONVECTION TO MV ACRS MY FCST AREA TDA. HOWEVER...TSTM
COMPLEXES THAT DEVELOPED W/N OF MY FCST AREA YDA EVENING WERE RAPIDLY
DYING OFF. THUS PCPN CHC WL LIKELY DEPEND ON NEW DEVELOPMENT ALONG THE
FRONT AS ATM DESTABILIZES AGAIN DURING THE DAY. PROBLEM IS THAT FRONT WL
BE CROSSING MY FCST AREA BTWN 15Z AND 21Z...EARLIER THAN IDEAL FOR
GETTING WIDESPREAD CONVECTION IN MY FCST AREA. STILL THINK STORMS WL
DEVELOP...BUT AREAL COVERAGE WL BE LESS THAN PREVIOUSLY EXPECTED. SO...
BACKED FCST OFF TO CHC POPS ACRS THE AREA FOR TDA...AND RELOCATED
HIGHEST POPS TO THE SE PART OF MY FCST AREA WHERE FRONT WL BE LOCATED
THIS AFTN.

VERY FEW CHGS MADE TO THE REST OF THE FCST. STILL LOOKS LIKE A CHC OF
SHOWERS ON SUN AS ANOTHER COOL FRONT DROPS SWD FROM CANADA. HOWEVER...NW
FLOW ALOFT AND DRY AIR AT LOW-LEVELS WL PROBABLY KEEP ANY PCPN SCT AND
QUITE LGT.

COORD W DLH.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 9, 12:00 PM CDT, 1 hour 48 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-091900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU AUG 9 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST-CENTRAL
WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST-CENTRAL WISCONSIN THIS
AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE FRONT IS
FORECAST TO CROSS EAST-CENTRAL WISCONSIN BETWEEN NOON AND 4 PM. GIVEN
THE VERY WARM AND HUMID AIR MASS AHEAD OF THE FRONT...ANY STORMS THAT
DEVELOP COULD BECOME SEVERE. THE THREAT OF THUNDERSTORMS WILL END ONCE
THE FRONT EXITS THE AREA LATE THIS AFTERNOON.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR AREAS SOUTH AND
EAST OF A LINE FROM WISCONSIN RAPIDS TO MARINETTE.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

@RUKWBCe	:KDENNZUS90 KGRB 091658
BROGRB
WIZ022-039-091815-

GILLS ROCK OBSERVATION
NATIONAL WEATHER SERVICE GREEN BAY WI
1158 AM CDT THU AUG 9 2001

THE FOLLOWING CONDITIONS WERE REPORTED AT GILLS ROCK AT NOON CENTRAL
TIME...

WIND SOUTHWEST AT 6 KNOTS.
PEAK WIND IN THE LAST HOUR 12 KNOTS.
AIR TEMPERATURE 88 DEGREES.

In the hours before

Special weather statement, Aug 9, 12:00 PM CDT, 1 hour 48 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-091900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU AUG 9 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST-CENTRAL
WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST-CENTRAL WISCONSIN THIS
AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE FRONT IS
FORECAST TO CROSS EAST-CENTRAL WISCONSIN BETWEEN NOON AND 4 PM. GIVEN
THE VERY WARM AND HUMID AIR MASS AHEAD OF THE FRONT...ANY STORMS THAT
DEVELOP COULD BECOME SEVERE. THE THREAT OF THUNDERSTORMS WILL END ONCE
THE FRONT EXITS THE AREA LATE THIS AFTERNOON.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR AREAS SOUTH AND
EAST OF A LINE FROM WISCONSIN RAPIDS TO MARINETTE.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:05 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto55 min
Aug 9, 1:40 PM CDTSevere Thunderstorm WarningGRBDoor50 min
Aug 9, 2:25 PM CDTSevere Thunderstorm WarningGRBKewaunee, Manitowoc50 min
Aug 9, 3:20 PM CDTSevere Thunderstorm WarningGRBManitowoc55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.